Oregon, 2008Heavy Snow in Oregon, December 24 to 25, 2008
December 24 to 25, 2008 · NWS BOI · 3 events in 3 counties and zones
A winter storm blanketed much of Southeast Oregon with four to ten inches of snow over the Christmas holiday period from the 24th to the 25th of December.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm blanketed much of Southeast Oregon with four to ten inches of snow over the Christmas holiday period from the 24th to the 25th of December.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Dec 24, 3:10 AM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Dec 24, 3:10 AM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
310 AM MST WED DEC 24 2008
.SHORT TERM...TODAY THROUGH THURSDAY...MODELS REMAIN IN GOOD
AGREEMENT WITH THE NEXT POTENT WINTER STORM. SOME CONCERN WITH THE
BEGINNING TIME OF THE WINTER STORM WARNINGS AND WINTER WEATHER
ADVISORIES AS LATEST RADAR SHOWS PRECIPITATION STILL WEST OF THE
CASCADE CREST AND NOT MUCH EAST OF THE CREST AS OF 09Z. WITH
PRECIPITATION STILL NEAR THE CASCADE CREST MAY BE HARD PRESSED TO
SEE SNOW START IN SOUTHEAST OREGON BY 12Z. IT IS POSSIBLE THAT
TIMING OF THE START OF SNOW OVER EASTERN OREGON MAY BE DELAYED BY AS
MUCH AS 6 HOURS OR AS LITTLE AS 3 HOURS. WITH THIS SYSTEM STILL
DEVELOPING...GOOD JET DYNAMICS MOVING INTO THE REGION AND WARM
OVERRUNNING AHEAD OF THE MAIN LOW WILL LEAVE TIMING OF THE WINTER
STORM WARNINGS AND WINTER WEATHER ADVISORIES ALONE. HEAVIEST
SNOWFALL STILL LOOKS TO BE WEDNESDAY NIGHT INTO THURSDAY MORNING.
THE OTHER CONCERN WITH THIS STORM SYSTEM WILL BE THE INCREASING
WINDS LATER ON TODAY. WITH THE PRESSURE GRADIENT TIGHTENING WILL
SEE AREAS OF BLOWING AND DRIFTING SNOW ESPECIALLY IN THE SNAKE RIVER
PLAIN FROM MOUNTAIN HOME EAST TO TWIN FALLS AND JEROME.
MODELS STILL TRYING TO SHOW SOME WARM AIR MOVING INTO THE SOUTHERN
SECTIONS OF OREGON AND IDAHO AHEAD OF THE COLD FRONT TONIGHT BUT
STILL THINK THAT ANY PRECIPITATION THAT FALLS WILL BE ALL SNOW.
LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...UPPER LEVEL LOW WILL BE
MOVING OVERHEAD THURSDAY NIGHT WITH GOOD INSTABILITY AND WEST TO
NORTHWEST FLOW ALOFT. GOOD BET FOR SNOW SHOWERS DURING THIS
PERIOD...ESPECIALLY TO THE NORTH OF THE LOW CENTER...SO INCREASED
POPS A LITTLE MORE IN THE NORTH. THE LOW MOVES EAST OF THE AREA ON
FRIDAY FOR A BRIEF BREAK...BUT STILL SOME INSTABILITY AROUND SO KEPT
A CHANCE OF SHOWERS IN THE FORECAST FOR THAT PERIOD. BY FRIDAY NIGHT
VERY MOIST PACIFIC FLOW WITH STRONG WARM ADVECTION ALOFT WILL MOVE
BACK OVER THE NORTHERN PARTS OF THE FORECAST AREA...WHICH THEN
CONTINUES THROUGH THE EARLY PART OF NEXT WEEK. CONTINUED TREND OF
POPS WELL ABOVE NORMAL...WITH TEMPERATURES SLIGHTLY ABOVE NORMAL
AFTER SATURDAY.
&&
.AVIATION...SOME MVFR CEILINGS IN THE MOUNTAINS AS MOISTURE LEFTOVER
FROM LAST SYSTEM STILL PULLING OUT...AND HIGH CLOUDS FROM NEXT
SYSTEM STREAMING IN. LIGHT SNOW SHOWERS SHOULD START AGAIN OVER
SOUTHEAST OREGON BY 15Z...SPREADING INTO IDAHO AFTER 21Z. LIGHT WEST
WINDS ALOFT WILL SHIFT TO SOUTHWEST AND INCREASE AFTER 12Z. LIGHT
SOUTHEAST SURFACE WINDS WILL START TO PICK UP AFTER 12Z ACROSS THE
SNAKE RIVER PLAIN.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY FROM 11 AM TODAY TO 11 AM MST THURSDAY
FOR IDZ012-IDZ014.
WINTER STORM WARNING FROM 11 AM TODAY 11 AM MST THURSDAY FOR
IDZ011-IDZ013-IDZ015-IDZ028-IDZ029.
WINTER STORM WARNING FROM 5 PM TODAY 11 AM MST THURSDAY FOR
IDZ016-IDZ030.
OR...WINTER WEATHER ADVISORY FROM 11 AM TODAY TO 11 AM MST THURSDAY
FOR ORZ064.
WINTER WEATHER ADVISORY FROM 5 AM MST /4 AM PST/ TODAY TO 5 AM
MST /4 AM PST/ THURSDAY FOR ORZ061-ORZ063.
WINTER STORM WARNING FROM 4 AM TODAY TO 4 AM PST THURSDAY FOR
ORZ062.
&&
WEATHER.GOV/BOISE
SHORT TERM...JA
LONG TERM....TB
AVIATION.....TBHazardous weather outlook, Dec 23, 5:52 AM MST, 23 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
552 AM MST TUE DEC 23 2008
IDZ011>016-028>030-ORZ061>064-241300-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
552 AM MST TUE DEC 23 2008 /452 AM PST TUE DEC 23 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SNOW SHOWERS WITH LITTLE IF ANY ADDITIONAL ACCUMULATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER STORM WATCH HAS BEEN ISSUED FOR SOUTHWEST IDAHO AND
SOUTHEAST OREGON FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
MORNING. A STORM MOVING INTO THE PACIFIC NORTHWEST CHRISTMAS EVE
WILL BRING THE CHANCE FOR SIGNIFICANT SNOW ACCUMULATION TO MOST
LOCATIONS IN SOUTHWEST IDAHO AND SOUTHEAST OREGON THROUGH
CHRISTMAS MORNING. GUSTY WINDS ACCOMPANYING THE STORM WILL
PRODUCE BLOWING AND DRIFTING OF SNOW. CHECK BACK LATER FOR FURTHER
UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS THROUGH
ESTABLISHED PROCEDURES.
Heavy Snow, Baker
- When
- December 24, 5:00 AM MST to 5:00 PM MST
- Where
- Baker forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.709, -117.675 (the zone’s center; the record gives no point)
Trained spotters reported six inches of snow around the Baker City area and twelve inches in Halfway. Schneider Meadows SNOTEL at 5400 feet recorded twenty inches during the storm.
Heavy Snow, Malheur
- When
- December 24, 10:00 AM MST to December 25, 6:00 AM MST
- Where
- Malheur forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.193, -117.623 (the zone’s center; the record gives no point)
Trained spotters reported six to nine inches of snow and Oregon State Highway crews reported roads were slick and hazardous.
Heavy Snow, Harney
- When
- December 24, 10:00 AM PST to December 25, 8:00 AM PST
- Where
- Harney forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.064, -118.968 (the zone’s center; the record gives no point)
Trained spotters reported six to eight inches of snow around the Burns, Crane and Drewsey areas.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, December 24, 20084 deaths · 8 injured · $50,000 · 20 events
- Avalanche in Utah, December 24, 20082 deaths · 1 event
- Winter Storm in California, December 24 to 26, 20081 death · 1 injured · 6 events
- Blizzard and Winter Storm in Idaho, December 24 to 26, 20081 death · 11 events
- Avalanche and Heavy Snow in California, December 24 to 25, 20081 death · 5 events
- Tornado and Damaging Winds in Alabama, December 24, 2008$220,000 · EF1 · 5 events
- Winter Storm in Oregon, December 24 to 25, 2008$460,000 · 10 events
- Heavy Snow and Winter Weather in Nevada, December 24 to 25, 2008$500,000 · 4 events
- Heavy Snow in Washington, December 24, 2008$450,000 · 6 events
- High Wind in New York, December 24 to 25, 2008$275,000 · 54 kt wind · 11 events
- Strong Wind in New York, December 24 to 25, 2008$76,000 · 23 events
- Hail and Damaging Wind in Alabama, December 24, 2008$200,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147966, 147965, 147984.